Posted by: anon | 2011-06-28

Hormone Replacement

I have been on Estrofem for almost 7 years with a break of 1yr in which I used a gel for 6months and found it didnt not help as I I started to swell again so went back on. I was on 2mg but the past two years on 1mg.
I would like to come off it but want to know if I can stop cold or must I wean myself off.
If I must wean off how do I go about doing this please.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist

Hi A

Although many simply discontinue treatment, some women who abruptly stop estrogen therapy may have severe hot flushes that can be hard to treat. Tapering the medication over time can prevent this.

One option may be for your doctor to switch your treatment to estrogen patches, which can be cut as follow:

eeks 1-2 7/8 of a patch
Weeks 3-4 ¾ of a patch
Weeks 5-6 5/8 of a patch
Weeks 7-8 ½ a patch
Weeks 9-10 3/8 of a patch
Weeks 11-12 ¼ of a patch
Weeks 13-14 1/8 of a patch
Week 15 off estrogen

ANOTHER OPTION, since you are already taking the lower-strength Estrofem, would be to gradually reduce the number of tablets you take per week:

Week 1: 1mg Estrofem on 6 days
Week 2: 1mg Estrofem on 5 days
Week 3: 1mg Estrofem on 4 days
Week 4: 1mg Estrofem on 3 days
Week 5: 1mg Estrofem on 1 day
Week 6: 1mg Estrofem off estrogen

Note that these are simply guidelines and that the ideal would be to discuss this with your doctor first.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.